Alert archive / Oregon / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Boise, ID
NWS Boise, ID issued this severe thunderstorm warning at May 5, 2017, 3:58 PM MDT for Malheur County, Oregon. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2017, 3:58 PM MDT (21:58 UTC)
- Expired
- May 5, 2017, 4:33 PM MDT
- In force
- 35 min
- Issued by
- NWS Boise, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Malheur County, OR
The radar
The Boise radar (KCBX), 91 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3219 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684 WUUS55 KBOI 052158 SVRBOI ORC045-052245- /O.NEW.KBOI.SV.W.0002.170505T2158Z-170505T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Boise ID 358 PM MDT FRI MAY 5 2017 The National Weather Service in Boise has issued a * Severe Thunderstorm Warning for... Northeastern Malheur County in southeastern Oregon... * Until 445 PM MDT. * At 357 PM MDT, a severe thunderstorm was located near Twin Springs Campground, or 25 miles west of Parma, moving northeast at 25 mph. HAZARD...Quarter size hail and gusty winds. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Shell Rock Butte around 420 PM MDT. Double Mountain around 430 PM MDT. Vale and Keeney Pass around 440 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. When safe to do so, please relay storm reports to the National Weather Service in Boise via local law enforcement, or National Weather Service Boise Facebook and Twitter accounts. && LAT...LON 4354 11734 4362 11756 4404 11735 4392 11701 TIME...MOT...LOC 2157Z 205DEG 22KT 4365 11741 HAIL...1.00IN WIND...<50MPH $$ AB
1 follow-up statement
867
WWUS55 KBOI 052233
SVSBOI
Severe Weather Statement
National Weather Service Boise ID
433 PM MDT FRI MAY 5 2017
ORC045-052243-
/O.CAN.KBOI.SV.W.0002.000000T0000Z-170505T2245Z/
Malheur OR-
433 PM MDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MALHEUR COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
LAT...LON 4354 11734 4362 11756 4404 11735 4392 11701
TIME...MOT...LOC 2231Z 205DEG 22KT 4385 11728
$$
ABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:40 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 5, 2:40 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Boise ID 240 PM MDT Fri May 5 2017 .SHORT TERM...Tonight through Sunday...Convection has been trying to get established this afternoon, however, mid and high cloudiness is limiting heating and making sustained updrafts difficult. The showers and isolated thunderstorms that have developed thus far have generally been short lived with little in the way of impacts. A short-wave, visible on water vapor imagery, still remains poised to slide northward into the Pacific Northwest this evening and overnight. Models are hinting that this feature will interact with the broad swath of moist air streaming overhead to generate a more significant round of showers/thunderstorms. Model soundings are indicating that dry low level air will be in place through the evening, which may inhibit storm generation. On the other hand, storms that do develop will have the potential to generate strong gusty winds, and perhaps small hail. Closer to the surface, a cold front is tracking eastward across Washington and Oregon. Currently the front is draped nearly halfway across those states. The front will slide eastward this evening and overnight, eventually surging through eastern Oregon and southwest idaho by early morning. This front will cool the atmosphere as well as usher in gusty northwest winds. Models are indicating that the front will track slowly east across Idaho Saturday and will serve as the focal point for another round of showers/thunderstorms Saturday afternoon and evening. The region will be slowly drying out Saturday Night into Sunday as low pressure, currently along the Pacific Northwest coast, dives southward into California and southern Nevada. This will allow for weak high pressure to prevail over eastern Oregon and Idaho. Lingering moisture in the mid/upper levels of the atmosphere combined with heating and terrain will generate showers and perhaps a few thunderstorms near higher terrain Sunday. Temperatures will cool significantly behind the front with below normal readings expected in most locations Saturday. Normal to slightly above normal temperatures will return for Sunday. .LONG TERM...Sunday night through Wednesday...A split flow and weak upper level ridge will keep most of our area dry through Wednesday. The closed upper level low will remain centered over Arizona through Tuesday, then drift slowly northeast over the four corners on Wednesday. Models show that most of the precipitation associated with this system will stay south of our CWA, but the central Idaho mountains and southern Twin Falls County could still see a few showers. Temperatures will be near normal on Monday, then warm to 5- 10 degrees above normal by Wednesday. Wednesday night through Friday...The main player for the long term forecast is an upper level low sitting off the Canadian coastline Wednesday night. This low slowly starts to track its way southeast through the period. The forecast remains mostly dry for the CWA through at least Friday afternoon with some slight chances of higher elevation showers earlier in the period in Baker County and the West Central Mountains. By Friday night differences in what to do with the low start to become evident. A slight chance of showers remains for the higher elevations through the remainder of the period. Temperatures will begin Thursday above normal then drop to a few degrees below normal Friday as the upper low starts to track southeast. && .AVIATION...Mainly VFR. Expect isolated showers and thunderstorms this afternoon, then widespread showers and scattered thunderstorms this evening. Gusty winds, reduced visibilities in blowing dust, and small hail are possible near thunderstorms. Scattered showers, with more numerous showers and isolated thunderstorms over the higher terrain, will continue through Saturday evening. Showers will decrease in coverage late Saturday night, and be confined mainly over the higher terrain on Sunday. Surface winds will be southeast to southwest 10 to 20 kts, then become west to northwest following a cold front tonight. Winds aloft will be southwest 20-30 kts. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...None. OR...None. && www.weather.gov/Boise www.facebook.com/NWSBoise www.twitter.com/NWSBoise SHORT TERM...MC LONG TERM....JT/JC AVIATION.....JT
The office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:13 PM MDT | Severe Thunderstorm Warning | BOI | Malheur | 27 min |
| May 5, 4:29 PM MDT | Severe Thunderstorm Warning | BOI | Malheur | 46 min |
| May 5, 5:16 PM MDT | Severe Thunderstorm Warning | BOI | Malheur | 44 min |
| May 5, 5:52 PM MDT | Special Weather Statement | BOI | Baker | 38 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.